Categories
Uncategorized

Axis deviation

The 12 lead EKG. It is a useful tool that is largely misunderstood by the street medic. Today, a former student of mine was involved in a call where he had a patient with signs and symptoms that seemed cardiac in nature, and when he ran the 12 lead, there was no visible ST segment elevation or depression. One of the things that WAS noticeable, was that the QRS axis was deviated to the left. (-36 deg) and when the patient was given NTG .4mg SL, the axis shifted a little to the right (-21 deg).

The paramedic in this case notified the receiving hospital that his patient was experiencing an acute MI. He was chastised by the other paramedics he was on the call with, and told he over treated the patient.

It turned out that the patient WAS having a cardiac event, and the patient was admitted to the hospital. At this writing, the exact nature of the event is unknown.

QRS axis can be used to spot the following cardiac anomalies:

Conduction defects---for example, left anterior hemiblock, or electrically dead areas

  • Ventricular enlargement---for example, ventricular hypertrophy
  • Broad complex tachycardia---for example, extreme axis suggestive of ventricular origin (like VT) This can help the clinician distinguish between VT, and SVT with an aberrancy.
  • Congenital heart disease---for example, atrial septal defects
  • Pre-excited conduction---for example, Wolff-Parkinson-White syndrome
  • Pulmonary emboli

Since the QRS in this symptomatic patient experienced a shift of the QRS axis in response to NTG administration, one has to wonder why this shift occurred. Chronic conditions like hypertrophy, atrial septal defects, WPW, and tissue that is already infarcted will not see EKG changes as a result of the vasodilation effects of NTG. This leaves the clinician with the impression that the event is acute and cardiac in nature. Be suspicious any time you have a patient showing EKG changes with NTG. If vasodilation causes changes in the EKG, it is a good idea to ask why.

One reply on “Axis deviation”

“Be suspicious any time you have a patient showing EKG changes with NTG. If vasodilation causes changes in the EKG, it is a good idea to ask why.”

Good point. All too often, medics’ skill at 12 lead interpretation ends with infarct localization.

Comments are closed.